Thursday, November 29, 2012

Two Trusted Advisors Weigh In

True to form  I began to research shortly after leaving Dr Cy Fer's office. My initial effort involved googling Casodex. This inquiry produced a dozen or so references with lists of side effects ranging in variety from diarrhea to constitpation and in severity from extreme tiredness to impotence to growth of other tumors and/or to  liver disease which in rare instances caused death.
All of us who own a TV know about the drug industry's kitchen sink approach to side effects, but the stark contrast between Dr Fer's side effect prognostication and the internet listings, in my judgement, sounded the alarm with great clarity.
For additional perspective I contacted two of my trusted advisors. I outlined Dr Fer's protocol and provided each with his comments regarding expected outcome and side effects.
 The administrator of a popular prostate cancer internet site responded first. I swear, this fine gentleman works twenty four hours a day seven days a week. He is always responsive and always credible. If he doesn't have the answer, he will hook you up with someone who does. Because of his tendency to tell you the unvarnished truth, I have begun to think of him in terms of Iron Mike; his prompt response to my email appears in part as follows:
"Bicalutimide alone may be able to control the progression of your cancer for a considerable period...but it is not curative--and the minimal side effects comment seems a tad on the naive side.
On top of the risk for hot flashes. bicalutimide is associated with a significant risk of gynecomastia.*
There are a variety of ways to prevent or manage this. It is not clear which is best..."
The next morning I received a phone call from UFPTI; my case manager relayed the following message from Dr Gud E, Nuff:
"Casodex alone will cause permanent and painful gynecomastia. It is not a good idea"
In response to all the above I called Dr Fer's office and notified his nurse that I would not be needing a prescription for Casodex. She replied, "I will so advise Dr Fer." Also, rather than cancel my appointment with the second mainstream oncologist, as per an earlier inclination, I decided it may be advantagous to seek his advice and counsel.

*Abnormal development of large mammary glands in men resulting in breast development.

1 comment:

donseye said...

Even though I was on Casodex for a relatively short period of time, it did indeed dramatically lower my numbers. From 40+ to 4.something. However it also more than doubled the size of my already swollen breasts (from 2 years of Zoledex) in that short time. (3 months)
When I use it again, and I will, I will use drugs to counter that effect and there are several.
btw.....there was no pain associated with this. A little tenderness, yes but no pain.

I am now on herbs and careful watching of my diet even though y last test put my PSA at over 60. (diagnosed 2007 with high risk cancer, T1c, gleason 6, PSA 68.)